Tamoxifen May Affect Women's Eye Health

The breast cancer drug increases optical swelling, study suggests

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

MONDAY, Feb. 19, 2007 (HealthDay News) -- Tamoxifen, a drug commonly prescribed to prevent breast cancer recurrence, may cause swelling within the eyes, U.S. researchers conclude.

Tamoxifen is one of two types of drugs often used to prevent breast cancer recurrence. Tamoxifen blocks estrogen receptors in the breast, while new types of medications, called aromatase inhibitors, inhibit estrogen production, according to background information in the study.

Researchers at the Oregon Health & Science University studied a part of the eye called the optic cup -- a depression inside the eye close to where the optic nerve exits on its way to the brain -- in three groups of women: those taking tamoxifen; those taking an aromatase inhibitor; and those with no history of breast cancer who weren't using any kind of hormonal medication.

The researchers noted that the women taking tamoxifen had an average optic cup volume that was less than half that of women in the other two groups. This reduction in volume is most likely due to swelling, the study authors said.

The findings are in the current online issue of Breast Cancer Research and Treatment and are expected to be published in a future print edition of the journal.

"This research shows the drug tamoxifen appears to cause physical change within the eye, at least among women older than about 50 years," Alvin Eisner, a scientist at OHSU's Neurological Sciences Institute and Casey Eye Institute, said in a prepared statement.

In previous research, Eisner's group found that women who used tamoxifen experienced subtle changes in visual perception. And a survey conducted by other researchers revealed that about 13 percent of tamoxifen users report vision changes.

"This (new study) adds to a body of data showing how medications can affect vision or the eye. We do not want people to think that tamoxfen is not a useful medication, or that other medications are free of side effects. We do, however, want to reinforce the idea that tamoxifen may affect the visual system more than previously thought, and that such effects can be monitored if need be," Eisner said.

More information

The U.S. National Library of Medicine has more about tamoxifen.

SOURCE: Oregon Health & Science University, news release, February 2007

--

Last Updated:

Related Articles